Flood, Owsley
- When
- January 3, 4:00 AM EST to 6:57 PM EST
- Where
- Owsley forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 11:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1150 PM EST FRI JAN 2 2004 .DISCUSSION... 04Z SFC ANALYSIS SHOWS A SIMILAR PATTERN TO THAT OF 24 HOURS AGO WITH BROAD LOW PRESSURE OVER THE GREAT LAKES AND A COLD FRONT STRETCHED SOUTHWEST TO NORTH CENTRAL OKLAHOMA. A WARM FRONT FROM THIS IS NOW WELL NORTH OF HERE WITH A TROUGH LINE WRAPPING BACK AROUND THE SOUTHERN APPALACHIANS. IN THE WARM SECTOR SOUTHWEST WINDS ARE KEEPING TEMPERATURES UP IN THE MIDDLE 50S OVERNIGHT AND KEEPING ANY FOG AT BAY IN ALL BUT THE SHELTERED VALLEYS. WHILE LOW CLOUDS CONTINUE TO SKIRT BY THE MOISTURE IS NOT TERRIBLY DEEP WITH THE MOON VISIBLE THROUGH THE LOW STRATO-CU. THE RAIN HAS LONG SINCE DRIED UP AND WE ARE JUST WAITING FOR THE NEXT SURGE FOR LATER SATURDAY. AS A RESULT...HAVE UPDATED THE FORECAST TO ADD SOME FOG...STEADY THE TEMPS AND LOWER POPS. UPDATED GRIDS...WEB GRAPHICS AND ZONES ALREADY OUT. && .PREVIOUS DISCUSSIONS... 614 PM EST FRI JAN 2 2004 ORGANIZED PRECIPITATION HAS FINALLY COME TO AN END AS MULTIPLE FORCING MECHANISMS INCLUDING A SFC BOUNDARY WITH EMBEDDED TROUGHS...S/W INTERACTION AND JET COUPLING DEPART THE CWA. THIS COMPLICATED SCENARIO HAS WREAKED SHORT TERM HYDROLOGICAL HAVOC ON OUR AREA TODAY. NEXT PLAYER TO CONTEND WITH IS APPROACHING FRONTAL BOUNDARY FOR SATURDAY. HAVE GENERALLY GONE WITH A PERSISTENT FORECAST...KEEPING THE BOUNDARY QUASI-STATIONARY AROUND THE OHIO RIVER. WITH FFG VALUES HAMMERED...WILL MENTION ISOLATED FLASH FLOODING POSSIBLE TOMORROW AS FRONTAL BOUNDARY HANGS UP IN THE VICINITY TOMORROW...HOWEVER WITH WEAKER PROGGED UPPER LEVEL SUPPORT DECIDED NOT TO GO WITH A WATCH...AND WILL HIGHLIGHT INSTEAD IN THE HWO. FOR SUNDAY...LOW PRESSURE WRAPS UP IN THE PLAINS AND BARRELS A COLD FRONT THROUGH SUNDAY AND SUNDAY NIGHT. WILL FOLLOW CLOSER TO GFS DEPICTION SINCE IT HAS HAD BEST OVERALL HANDLE OF FEATURES AS OF LATE. RAMPED UP POPS TO CATEGORICAL. WITH FLOW NEARLY PARALLEL TO THE FRONT...EXPECT SOME TRAINING TO OCCUR ON SUNDAY AND SUNDAY NIGHT. THIS WILL ONLY ADD INSULT TO INJURY AS OUR GROUND WILL REMAIN SATURATED. HAVE GONE WITH A HYDROLOGIC OUTLOOK TO HIGHLIGHT THE POTENTIAL FOR WIDESPREAD FLASH FLOODING BETWEEN THE 36 HOUR TO 60 HOUR TIME FRAME. COLD AIR NOT AS AGGRESSIVE IN PLUNGING SOUTHWARD ON THE BACKSIDE...HOWEVER WILL CONTINUE TO MENTION THE POTENTIAL FOR A MIX OF SNOW FINISH...WITH TEMPS STEADY OR EVEN SLOWLY FALLING ON MONDAY. EXTENDED...HAVE GONE CLOSER WITH ECMWF/UKMET HANDLE...WITH MORE ZONAL FLOW AND SFC HIGH PRESSURE MAINTAINING ENOUGH INFLUENCE TO KEEP THINGS DRY FOR NOW. LATEST GFS HAS BEEN TRANSITIONING INTO A MORE AMPLIFIED FLOW...HOWEVER NEED MORE CONSISTENT RUNS TO START ADVOCATING IMPACTING SFC FEATURES. 1220 PM EST FRI JAN 2 2004 PRECIPITATION BAND STARTING TO DECREASE IN INTENSITY AS WELL AS COVERAGE AS S/W PUSHES EAST...HOWEVER I/R SHOWS SOME REDELOPMENT ON THE BACK EDGE...AS JET COUPLING IS MAINTAINING THIS RAIN EVENT AS LONG AS IT POSSIBLY CAN. FFG VALUES HAVE BEEN LEVELED ACROSS THE BOARD WITH A FEW EXCEPTIONS. WILL DEAL WITH HYDRO FORECASTED PROBLEMS IN THE AFTERNOON PACKAGE. FOR NOW...WILL SLOWLY DIMINISH PRECIP FROM WEST TO EAST IN THE SOUTHERN TWO THIRDS OF THE CWA AND LOWER HIGH TEMPS SOMEWHAT AS RAIN HAS KEPT READINGS SUPPRESSED. && 531 AM EST FRI JAN 2 2004 AREA UNDER THE INFLUENCE OF A COUPLED JET...BOTH RR AND LF REGIONS OF JET...WITH A SUBTROPICAL FEED. THIS IS A CLASSIC HEAVY RAIN MAKER. PLENTY OF ISENTROPIC LIFT AND PVA TO ADD SOME THUNDER IN FOR GOOD MEASURE. WENT 100 POPS THROUGH EARLY AM...ITS RAINING OUTSIDE. EXPECT RAIN TO SUBSIDE THROUGH THE DAY...MAY EVEN SEE A BREAK IN PRECIP LATER TODAY. BUT WILL NOT LAST LONG AS FRONTAL BOUNDARY MARCHES INTO OHIO VALLEY OVERNIGHT...PROVIDING THE AREA WITH LIKELY POPS THROUGH MOST OF THE WEEKEND. WITH ALL THE RAIN THAT IS EXPECTED...PROBABLY WISE TO KEEP A CLOSE EYE ON MINOR FLOODING PROBLEMS. FLS OUT FOR PORTIONS OF CWA THIS MORNING. OVERALL NOT MUCH CHANGE TO GRIDS...JUST SOME SLIGHT ADJUSTMENTS FOR TEMPS. EXPECTED A SMALLER DIURNAL RANGE FOR TEMPS...WITH RAIN AND CLOUDS...HOWEVER STAYED CLOSE TO GUIDANCE. MAIN EXCEPTION WAS FOR SUNDAY TIME FRAME AS TEMPS LOOK JUST A TAD TOO WARM FOR THE AMOUNT OF CLOUDS AND PRECIP EXPECTED. BIGGEST QUESTION IN MODEL RUNS IS HOW FAR SOUTH FRONTAL BOUNDARY WILL PUSH BEFORE STALLING UNDER THE INFLUENCE OF WAVE OF LOW PRESSURE THAT DEVELOPS ALONG THE BOUNDARY TO SOUTHWEST ON SUNDAY. GFS IS STRONGER WITH WAVE THAN ETA...BUT FURTHER NORTH WITH BOUNDARY. NATIONAL GUIDANCE SUGGESTS GOING WITH GFS STRENGTH AND ETA POSITION OF BOUNDARY. TRIED TO STAY CLOSE TO THIS CONCEPT...WHICH PLACES BOUNDARY ACROSS MIDDLE OF CWA ON SUNDAY. WENT WITH HEAVIEST POPS EITHER SIDE AND ALONG THIS BOUNDARY. INTRODUCED A SLIGHT CHANCE FOR THUNDER ON SUNDAY WITH SOUNDINGS HINTING AT A LITTLE BIT OF INSTABILITY. ALSO KEPT MENTION OF SNOW SHOWERS FOR MONDAY AS MODEL INDICATES PRECIP MAY CHANGE OVER BRIEFLY BEFORE ENDING. && .JKL WATCHES/WARNINGS/ADVISORIES... .KY...NONE. && GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 637 PM EST FRI JAN 2 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 637 PM EST FRI JAN 2 2004 ...RAIN LIKELY THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN INCREASED CHANCE FOR RAINFALL WILL BEGIN AGAIN ON SATURDAY. ISOLATED FLASH FLOODING WILL BE POSSIBLE. HEAVIER RAINFALL IS EXPECTED FOR SUNDAY AND SUNDAY NIGHT...AND WILL RESULT IN A MORE WIDESPREAD FLASH FLOODING CONCERN AS ANY PERSISTENT RAINFALL CAN CAUSE PROBLEMS FOR LOW LYING AREAS OR AREAS WITH POOR DRAINAGE WITH ALREADY SATURATED SOILS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS. PIEPER
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382509, 5382510.